Alert archive / California / Wind Advisories in 2019

Wind Advisory 18, NWS Las Vegas, NV

April 10, 2019San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Apr 10, 2019, 2:10 AM PDT for San Bernardino County, California. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2019, 2:10 AM PDT (09:10 UTC)
Expired
Apr 10, 2019, 6:00 PM PDT
In force
16 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

006 
WWUS75 KVEF 100910
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
210 AM PDT Wed Apr 10 2019

CAZ522-NVZ014-015-017-020-110100-
/O.CAN.KVEF.HW.W.0005.000000T0000Z-190411T0300Z/
/O.EXB.KVEF.WI.Y.0017.000000T0000Z-190411T0100Z/
Death Valley National Park-Esmeralda and Central Nye County-
Lincoln County-Western Clark and Southern Nye County-
Las Vegas Valley-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, 
Hiko, Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, 
Amargosa Valley, Las Vegas, North Las Vegas, Henderson, 
and Boulder City
210 AM PDT Wed Apr 10 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect until 6 PM PDT this evening. The
High Wind Warning has been cancelled. 

* WINDS...Northwest winds 25 to 35 mph with gusts up to around 50
  mph. 

* TIMING...Strong winds will continue this morning then gradually
  decrease during the afternoon. 

* IMPACTS...Driving will become difficult due to strong winds, and
  visibility could be reduced in blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers... trailers...and other high profile 
vehicles should be alert to the danger of these winds.

&&

$$

CAZ524-525-NVZ016-022-110100-
/O.EXP.KVEF.HW.W.0005.000000T0000Z-190410T0900Z/
/O.EXB.KVEF.WI.Y.0017.000000T0000Z-190411T0100Z/
Eastern Mojave Desert-Morongo Basin-Northeast Clark County-
Southern Clark County-
Including Baker, Mountain Pass, Mitchell Caverns, 
Morongo Valley, Yucca Valley, Twentynine Palms, Mesquite, 
Overton, Moapa, Primm, Searchlight, and Cal-Nev-Ari
210 AM PDT Wed Apr 10 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...
...HIGH WIND WARNING HAS EXPIRED...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect until 6 PM PDT this evening. 

* WINDS...North to northwest winds 25 to 35 mph, with gusts up to
  50 mph. 

* TIMING...Strong winds will this morning then gradually decrease
  in the afternoon. 

* IMPACTS...Driving will be difficult due to strong winds, and
  visibility could be reduced in blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers... trailers...and other high profile 
vehicles should be alert to the danger of these winds.

&&

$$

AZZ001-CAZ520-523-101015-
/O.EXP.KVEF.HW.W.0005.000000T0000Z-190410T0900Z/
Northwest Plateau-Owens Valley-Western Mojave Desert-
Including Colorado City, 
Pipe Spring National Monument, Tuweep, Mt Trumbell, 
Western Grand Canyon, Bishop, Independence, Lone Pine, Olancha, 
Barstow, Daggett, and Fort Irwin
210 AM PDT Wed Apr 10 2019 /210 AM MST Wed Apr 10 2019/

...HIGH WIND WARNING HAS EXPIRED...

Wind gusts have dropped below 40 mph and speeds are expected to
generally remain below 40 mph through today.

$$

CAZ526-110100-
/O.EXP.KVEF.WI.Y.0017.000000T0000Z-190410T0900Z/
/O.NEW.KVEF.WI.Y.0018.190410T0910Z-190411T0100Z/
Cadiz Basin-
Including Vidal Junction
210 AM PDT Wed Apr 10 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...
...WIND ADVISORY HAS EXPIRED...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect until 6 PM PDT this evening. 

* WINDS...Sustained speeds of 25 to 35 mph with gusts to 45 mph. 

* TIMING...Strong northwest winds will continue this morning
  through early afternoon then gradually decrease late in the
  afternoon.

* IMPACTS...Driving will be difficult due to strong winds, and
  visibility could be reduced in blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers... trailers...and other high profile 
vehicles should be alert to the danger of these winds.

&&

$$

AZZ002-036-CAZ527-NVZ021-110100-
/O.EXP.KVEF.WI.Y.0017.000000T0000Z-190410T0900Z/
/O.NEW.KVEF.LW.Y.0003.190410T0910Z-190411T0100Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
210 AM PDT Wed Apr 10 2019 /210 AM MST Wed Apr 10 2019/

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM PDT /6 PM MST/ THIS
EVENING...

The National Weather Service in Las Vegas has issued a Lake Wind
Advisory, which is in effect until 6 PM PDT /6 PM MST/ this
evening. 

* WINDS...Sustained speeds of 25 to 30 mph can be expected along 
  the Colorado River Valley. 

* TIMING...Northwest winds will continue this morning through
  early afternoon then gradually decrease late in the afternoon. 

* IMPACTS...Strong winds will create hazardous boating 
  conditions on area lakes during the advisory period. These 
  winds will create very choppy waters and generate large waves 
  which could capsize or swamp small craft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters in the Wind Advisory area should use extreme caution when
venturing onto lakes. If you venture out onto the lakes... avoid 
the open water and stay close to shore or in protected coves and 
inlets.

&&

$$

AZZ003-101015-
/O.EXP.KVEF.WI.Y.0017.000000T0000Z-190410T0900Z/
Northwest Deserts-
Including Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, and Yucca
210 AM MST Wed Apr 10 2019

...WIND ADVISORY HAS EXPIRED...

Wind gusts have dropped below 40 mph and northwest winds are 
expected to generally be less than 40 mph through the day.

$$

NVZ018-019-110100-
/O.EXT.KVEF.WI.Y.0017.000000T0000Z-190411T0100Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including Hayford Pk, The Town Of Mt Charleston, 
and Red Rock Canyon
210 AM PDT Wed Apr 10 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM PDT THIS EVENING...

* WINDS...North to northwest winds 25 to 35 mph, with gusts up to
  around 50 mph through Wednesday. 

* TIMING...Winds will continue this morning through early
  afternoon then gradually decrease late in the afternoon.
 
* IMPACTS...Driving will become difficult due to strong winds, and
  visibility could be reduced in blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers... trailers...and other high profile 
vehicles should be alert to the danger of these winds.

&&

$$
1 follow-up statement
648 
WWUS75 KVEF 110048
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
548 PM PDT Wed Apr 10 2019

CAZ522-524-525-NVZ014>020-022-110200-
/O.EXP.KVEF.WI.Y.0017.000000T0000Z-190411T0100Z/
Death Valley National Park-Eastern Mojave Desert-Morongo Basin-
Esmeralda and Central Nye County-Lincoln County-
Northeast Clark County-Western Clark and Southern Nye County-
Sheep Range-Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, 
Yucca Valley, Twentynine Palms, Beatty, Goldfield, Silver Peak, 
Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, 
Overton, Moapa, Pahrump, Indian Springs, Desert Rock, 
Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, 
Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Primm, Searchlight, and Cal-Nev-Ari
548 PM PDT Wed Apr 10 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM PDT THIS EVENING...

Wind speeds will continue to diminish this evening as the storm
system moves further east. The wind advisory will be allowed to
expire at 6 pm PDT. 

$$

CAZ526-110200-
/O.EXP.KVEF.WI.Y.0018.000000T0000Z-190411T0100Z/
Cadiz Basin-
Including Vidal Junction
548 PM PDT Wed Apr 10 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM PDT THIS EVENING...

Wind speeds will continue to diminish this evening as the storm
system moves further east. The wind advisory will be allowed to
expire at 6 pm PDT. 

$$

AZZ002-036-CAZ527-NVZ021-110200-
/O.EXP.KVEF.LW.Y.0003.000000T0000Z-190411T0100Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
548 PM PDT Wed Apr 10 2019 /548 PM MST Wed Apr 10 2019/

...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM PDT /6 PM MST/ THIS
EVENING...

Wind speeds across the open water of area lakes will continue to 
diminish this evening as the storm system moves further east. The 
lake wind advisory will be allowed to expire at 6 pm PDT/MST. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Apr 9, 8:30 PM PDT, 5 hours 40 minutes earlier.

Area forecast discussion, Apr 9, 8:30 PM PDT, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
Issued by National Weather Service Flagstaff AZ
830 PM PDT Tue Apr 9 2019

.SYNOPSIS...A fast moving weather system will continue to bring
strong winds and cooler temperatures to most areas through
Wednesday. A brief lull in the weather pattern is expected
Thursday. On Friday, another weather system may bring isolated to
scattered showers, and possibly light snow in the mountains.
Warmer temperatures, with breezy periods, are forecast over the
weekend and early next week with breezy periods.
&&

.UPDATE...Strong cold front has pushed through the Las Vegas Valley
and will continue moving south over the next few hours. Winds have
increased significantly behind the front with northwest winds
generally 30-40 mph and widespread gusts 50-55 mph. Clouds and
possibly some light showers/virga have been filling in behind the
front, but not expecting this to amount to anything. Temperatures
have also seen a sharp drop with readings down about 20 degrees from
this afternoon's highs. Current forecast in good shape and no
updates needed at this time.
&&

.AVIATION...For McCarran...A cold front has pushed through the Las
Vegas Valley this evening with strong northwest winds impacting the
terminal. Winds between 30-40 mph with gusts 50-55 mph will remain
in place through much of the evening before diminishing around
midnight. Blowing dust is possible at times as well, which may
reduce visibility to 4 or 5SM. Breezy north winds will continue on
Wednesday, with continued gusts 20-30kts through the day.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty winds overnight behind a strong cold front that
has moved through the region. Gusts 35-45kts likely in many
locations, and higher gusts at DAG and NXP. Blowing dust can be
expected at times, especially this afternoon, and may reduce
visibilities to 3SM or lower at times.
&&

PREV DISCUSSION 317 PM PDT Tue Apr 9 2019

.DISCUSSION...Today through next Tuesday

Current satellite imagery reveals an upper level-trough extending
from north-central Nevada into central California. This trough is
supporting a cold front draped across White Pine and Nye
counties. While the frontal portion moving through Nevada is
mostly dry, some shower activity can be observed near Pioche and
Eagle Valley. This front will move southeastward throughout the
afternoon, impacting the Las Vegas Valley later in the evening.

This system has delivered strong winds to much of the area this
afternoon. In general, wind gusts into the 30-40 mph range have
been observed. Expect gusty winds to continue this evening and
overnight, switching from the southwest to the northwest as the
front moves overhead. No changes were made to the previously
issued warnings and advisories.

On Wednesday, the low pressure system will exit to the east, but
strong northwest winds will persist. In addition, expect
noticeably cooler temperatures, with daytime highs around 10
degrees cooler than today at most places.

From Thursday night into Friday, another trough will bring
increase chances for rain and high elevation snow showers. The
current forecast calls for snow levels lowering between 5000 and
6000 feet MSL. Dry and warmer weather returns on Friday as a fast
moving ridge moves overhead, but a period of unsettled weather is
possible from Sunday into early next work week.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Gorelow
DISCUSSION...RR
AVIATION....ET

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Apr 9, 10:46 PM PDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1046 PM PDT TUE APR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     NON-TSTM WND GST 12 NNW TWENTYNINE PALMS 34.30N 116.15W
04/09/2019  E58 MPH          SAN BERNARDINO     CA   MESONET

            TWENTYNINE PALMS MARINE CORP BASE. ELEVATION
            2001 FEET.

0740 PM     NON-TSTM WND GST 7 E LANDERS             34.25N 116.27W
04/09/2019  M69 MPH          SAN BERNARDINO     CA   MESONET

            JOSHUA TREE. ELEVATION 2767 FEET.

0415 PM     NON-TSTM WND GST 35 SSW RACHEL           37.20N 116.04W
04/09/2019  M58 MPH          NYE                NV   MESONET

            CLIMAX MINE. ELEVATION 4367 FEET.

0334 PM     NON-TSTM WND GST 21 N MT. TRUMBULL       36.70N 113.21W
04/09/2019  M56 MPH          MOHAVE             AZ   PUBLIC

            HURRICANE RAWS. ELEVATION 5445 FEET.

0308 PM     NON-TSTM WND GST 4 SSE YERMO             34.86N 116.79W
04/09/2019  M56 MPH          SAN BERNARDINO     CA   ASOS

            BARSTOW-DAGGETT AIRPORT. ELEVATION 1926
            FEET.

1032 PM     NON-TSTM WND DMG THE LAS VEGAS COUNTRY C 36.13N 115.15W
04/09/2019                   CLARK              NV   BROADCAST MEDIA

            A LARGE TREE WAS BLOWN DOWN IN THE LAS VEGAS
            COUNTRY CLUB...CAUSING A WATER MAIN BREAK.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 5:58 PM PDTDust Storm WarningVEFSan Bernardino2 hr
Apr 10, 2:10 AM PDTLake Wind AdvisoryVEFSan Bernardino16 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.